Get Help Today. (800) 516-4357

Can You Overdose on Klonopin?

It's possible to overdose on Klonopin (clonazepam), a benzodiazepine medication. Overdoses are more likely if you mix Klonopin with other CNS depressants like barbiturates, alcohol, or opioids.

Struggling with Klonopin Addiction? Get Help Now

Yes, it is possible to overdose on Klonopin (clonazepam), which is why you should always take your medication as prescribed. However, a life-threatening overdose is rare if a person has only been taking a benzodiazepine like Klonopin. It is much more common if they were instead mixing benzodiazepines with other depressant drugs like alcohol or opioids.[1],[2]

Clonazepam and various other benzodiazepines are Schedule IV controlled substances, meaning they are generally considered safe when used as prescribed, but they do carry some potential for abuse, dependence, and addiction. If someone takes too much Klonopin, especially if they mix it with certain other drugs, there is a potential for an overdose and life-threatening consequences.

Klonopin Overdose Symptoms

A Klonopin overdose will commonly be characterized by the following signs and symptoms:[1],[2]

Are you or someone you know struggling with addiction?

I may have a problem I am concerned for a loved one
  • Slurred speech
  • Ataxia (impaired coordination, such as what is associated with intoxication)
  • Altered mental status
  • Drowsiness
  • Double vision

More serious is the fact benzodiazepines can cause respiratory depression. When taken alone, even in excess, this usually won’t be severe enough to be a major concern, although it can still be an issue if taken in extreme doses or if a person suffers from certain health conditions. The risk becomes more significant if the drugs are mixed with other substances that can cause respiratory depression, such as alcohol, opioids, or barbiturates.[2]

Signs of potentially life-threatening respiratory depression include the following:[1],[2]

  • Clammy skin
  • Bluing around the lips and fingertips
  • Shallow or stopped breathing
  • Slowed or stopped heartbeat
  • Severe confusion
  • Difficulty or inability to respond
  • Pulmonary aspiration
  • Unconsciousness or coma that a person struggles to awaken from

A person experiencing any of the symptoms above, including those not associated with respiratory depression, should be considered to be having a medical emergency. 

Complications of Benzodiazepine Overdose

Some complications associated with benzodiazepine overdose or Klonopin toxicity include:[2]

  • Aspiration pneumonitis (from inhaling stomach contents into the lungs)
  • Rhabdomyolysis, or the breakdown of muscle tissue, which can cause kidney damage
  • Respiratory arrest
  • Death

Factors that Increase the Risk of Klonopin Overdose

Some factors that increase the risk of experiencing a Klonopin overdose include:

  • Mixing Klonopin with other CNS depressants like alcohol or opioids
  • Injecting or snorting Klonopin
  • Previous non-fatal overdoses
  • Taking extremely high doses of Klonopin

Also, people can possess individual risk factors that increase their risk of overdosing on benzodiazepines, such as:

  • Liver functioning and metabolism
  • Co-occurring medical conditions
  • Body weight
  • Age

How Much Klonopin Does it Take to Overdose?

How Much Klonopin Does it Take to Overdose?

It’s rare for a person to overdose on Klonopin on its own because benzodiazepines have a high therapeutic index, which means the difference between the therapeutic dose and the toxic dose is large. 

However, experts consider the toxic dose of Klonopin to be above .08 mcg/mL of blood in the body.[2] The amount of blood in the adult human body ranges based on size and weight. However, the maximum doses for Klonopin for panic disorder 4mg in one day and 20mg for seizure disorder. 
Because of the wide therapeutic index, taking more than that likely won’t be fatal, but it’s never a good idea to take more Klonopin than prescribed. You should always follow your doctor’s directions carefully to avoid side effects, overdose, and other harmful consequences.

What to Do in the Event of an Overdose

If you believe you or someone around you is experiencing an overdose related to Klonopin or other benzodiazepine use, call 911 immediately. If possible, have the following information ready:

  • Your location
  • The affected individual’s current status, including any physical and mental symptoms they’re experiencing
  • The affected individual’s medical history
  • Any substances the overdosing individual has taken recently, including both prescription medication and any illicit or recreational drugs

If a person is experiencing severe respiratory depression to the point where they cannot get enough air to support their brain, begin CPR. If they have used opioids in combination with Klonopin, administer naloxone (Narcan) if any is available, as this drug can rapidly reverse an opioid overdose.

How Are Klonopin Overdoses Treated?

In the hospital, Klonopin overdoses are treated mainly with medical observation and supportive care, such as:[1],[2]

  • Endotracheal intubation to keep the airway open
  • Artificial respiration
  • IV fluids
  • Monitoring vital signs
  • Atropine for slowed breathing

The medical team may administer flumazenil, which is an antagonist at the benzodiazepine receptor site, to reverse the effects of Klonopin overdose. However, this should be used with caution because flumazenil lowers the seizure threshold and increase the risk of cardiac dysrhythmias. Often, the risks outweigh the benefits of this medication, so it isn’t typically used. It can also cause dangerous withdrawal symptoms in people who are dependent on or addicted to Klonopin. [1],[2]

Profile image for Dr. Alison Tarlow
Medically Reviewed By Dr. Alison Tarlow

Dr. Alison Tarlow is a Licensed Clinical Psychologist in the States of Florida and Pennsylvania, and a Certified Addictions Professional (CAP). She has been a practicing psychologist for over 15 years. Sh... Read More

Updated April 1, 2024
Resources
  1. Benzodiazepine Toxicity. (June 2022). StatPearls.
  2. Clonazepam. [Updated 2023 May 13]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing.
  3. Benzodiazepine Use and Misuse Among Adults in the United States. (February 2019). Psychiatric Services.
  4. Clonazepam (Klonopin). (September 2021). National Alliance on Mental Illness.
  5. Sleeping Pills and Minor Tranquillisers. (April 2021). Mind.
  6. Flumazenil in Benzodiazepine Overdose. (December 2016). Canadian Medical Association Journal.
Take The Next Step Now
Call Us Now Check Insurance